Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 180, NWS Grand Forks, ND

July 23, 2005Grant County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 23, 2005, 8:19 AM CDT for Grant County, Minnesota. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2005, 8:19 AM CDT (13:19 UTC)
Expired
Jul 23, 2005, 9:00 AM CDT
In force
41 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Grant County, MN

The radar

The Aberdeen radar (KABR), 190 km from the middle of the area, began a volume at 13:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 8:30 AM CDTTSTM WND DMG8 W Hoffman, MNLARGE LIMBS DOWM 6-8 INCH DIAMETER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 7:15 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 1.3 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2005-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 685 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2005-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
685 J/kg
Mixed-layer CIN
-350 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 231319
SVRFGF
MNC051-231400-
/O.NEW.KFGF.SV.W.0180.050723T1319Z-050723T1400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
819 AM CDT SAT JUL 23 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  GRANT COUNTY IN WEST CENTRAL MINNESOTA

* UNTIL 900 AM CDT.

* AT 809 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED NEAR
  NORCROSS...OR 29 MILES SOUTH OF FERGUS FALLS...MOVING TO THE EAST
  AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTH OF BARRETT AT 830 AM

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4605 9624 4577 9623 4579 9580 4606 9580

$$
GV
2 follow-up statements
000 
WWUS53 KFGF 231342
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
840 AM CDT SAT JUL 23 2005

MNC051-231400-
/O.CON.KFGF.SV.W.0180.000000T0000Z-050723T1400Z/
GRANT MN-
840 AM CDT SAT JUL 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 900 AM CDT FOR 
GRANT COUNTY...

AT 832 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED NEAR
BARRETT...OR 29 MILES SOUTH OF FERGUS FALLS...MOVING TO THE EAST AT 
40 MPH. AT 825 AM CDT...SPOTTERS REPORTED LARGE BRANCHES DOWN 8 
MILES WEST OF HOFFMAN.

66 MPH WINDS WERE REPORTED AT MORRIS AIRPORT IN STEVENS COUNTY.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CDT SATURDAY
FOR WEST CENTRAL MINNESOTA.

LAT...LON 4605 9624 4577 9623 4579 9580 4606 9580

$$

GV/JDS
000 
WWUS53 KFGF 231358
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
858 AM CDT SAT JUL 23 2005

MNC051-231408-
/O.EXP.KFGF.SV.W.0180.000000T0000Z-050723T1400Z/
GRANT MN-
858 AM CDT SAT JUL 23 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GRANT COUNTY EXPIRED
AT 900 AM CDT...

AT 858 AM CDT...THE SEVERE THUNDERSTORM IN CENTRAL GRANT COUNTY HAS
MOVED OUT OF THE COUNTY. SO THE WARNING WAS ALLOWED TO EXPIRE AT 900
AM CDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CDT SATURDAY
FOR WEST CENTRAL MINNESOTA.

LAT...LON 4605 9624 4577 9623 4579 9580 4606 9580

$$

GV/JDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 4:24 AM CDT, 3 hours 55 minutes earlier.

Area forecast discussion, Jul 23, 4:24 AM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
424 AM CDT SAT JUL 23 2005

.SHORT TERM...
MAIN FORECAST CHALLENGE WILL BE THUNDERSTORM POTENTIAL FOR THIS
MORNING AND AFTERNOON. ALSO...TEMPERATURE TRENDS TODAY WITH CLOUD
COVER AND COOLING TEMPERATURES BEHIND THE COLD FRONT TONIGHT.

CURRENTLY...THERE TWO AREAS OF CONVECTION...ONE AREA OVER SOUTH
CENTRAL NORTH DAKOTA AND ONE AREA OVER SOUTHWEST NORTH DAKOTA. BOTH
COMPLEXES HAVE BEEN RIDING AHEAD OF A VORT MAX ALONG A LINE OF STEEP
MOVING OUT OF THE ROCKIES LATE EVENING AND INTO THE WESTERN DAKOTAS.
OVER THE LAST HOURS THE SOUTH CENTRAL COMPLEX OF THUNDERSTORMS HAVE
STRENGTHEN WITH A FEW SVR AND TOR WARNINGS ISSUED. THESE STORMS ARE
TRACKING MORE EAST SOUTHEAST AND COULD CLIP OUR FAR SOUTHEASTERN ND
COUNTIES. THE FAVORABLE MOISTURE CONVERGENCE AND INCREASING 0 TO 6
KM BULK SHEAR VALUES OF +50 KTS ARE ALONG THE SD/ND/MN
BOARDER...HOWEVER 700 MB WARM AIR ADVECTION MAY CAUSE STORMS TO
WEAKEN AS THE MID LEVELS STABILIZE OVER NORTHEASTERN SD. WILL
CONTINUE TO MONITOR THIS AREA THIS MORNING.

TODAY AND TONIGHT...MAIN COLD FRONT WILL MOVE THROUGH THIS
AFTERNOON. A SECONDARY SURFACE LOW SHOULD MOVE THROUGH THE SOUTHERN
VALLEY WITH THE MAIN SURFACE LOW STAYING WELL NORTH OF THE US/CANADA
BOARDER. PLENTY OF MOISTURES +70 DEW POINTS...FAIRLY DECENT 850 MB
JET...+50 KT 0-6 KM BULK SHEAR AND +3000 ML CAPES WILL IN PLACE OVER
THE VALLEY EASTWARD THIS AFTERNOON. HOWEVER...CAPPING STILL REMAINS
AN ISSUE OVER THE SOUTHERN VALLEY WITH 12 TO 16 C 700 MB
TEMPERATURES. ALSO...LACK OF UPPER LEVEL DYNAMICS WHICH REMAINS WELL
NORTH OF THE BOARDER WELL CONFINE SEVERE CHANCES FOR THE NORTH
FORECAST AREA THIS EVENING MOVING INTO NORTHWEST AND PARTS OF WEST
CENTRAL MINNESOTA THIS EVENING. MADE CHANGES WITH TIMING AND
INTENSITY IN WX GRIDS TO REFLECT THIS. NO MAJOR CHANGES TO THE
EXTENDED.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

SMITH
Hazardous weather outlook, Jul 23, 6:40 AM CDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
640 AM CDT SAT JUL 23 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-241130-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
640 AM CDT SAT JUL 23 2005

...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS THE NORTHERN RED RIVER
VALLEY INTO NORTHWEST AND PORTIONS OF WEST CENTRAL MINNESOTA THIS
AFTERNOON THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE FORECASTED TO DEVELOP LATER THIS AFTERNOON
OVER NORTHERN PORTIONS OF THE DEVILS LAKE BASIN AND THE NORTHERN RED
RIVER VALLEY ALONG AN EASTWARD PROPAGATING COLD FRONT. MAINLY
DAMAGING WINDS AND/OR LARGE HAIL ARE THE PRIMARY THREATS.
THUNDERSTORMS ACTIVITY IS EXPECTED TO MOVE INTO NORTHWEST AND
PORTIONS OF WEST CENTRAL MINNESOTA THIS EVENING WHERE GREATER
INSTABILITY WILL ALLOW STORMS TO REDEVELOP. THE MAIN THREATS ARE
DAMAGING WIND AND A LARGE HAIL...HOWEVER THE ENVIRONMENT COULD
SUPPORT TORNADO DEVELOPMENT. ACTIVITY SHOULD MOVE EAST OUT OF THE
REGION AROUND MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE CHANCE OF THUNDERSTORMS EARLY MONDAY MORNING INTO MONDAY LATE
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

SMITH

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.